New Mexico, 2017

Hail in New Mexico, January 15, 2017

January 15, 2017 · NWS MAF · 1 event in 1 county or zone

An upper low was over the area and a surface low developed near Pecos, TX. A warm front lifted north across the Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper low was over the area and a surface low developed near Pecos, TX. A warm front lifted north across the Permian Basin. A cold front was stalled along the higher terrain and an unstable air mass was present. These conditions contributed to storms with strong winds and hail across West Texas and southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 15, 4:05 AM MST, 6 hours 15 minutes earlier.

Area forecast discussion, Jan 15, 4:05 AM MST, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
505 AM CST Sun Jan 15 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Showers and thunderstorms have broken up the LIFR visibility and
ceilings at area terminals somewhat.  The lower ceilings, and
visibility, may set back in through 15/15Z, but will carry mainly
MVFR ceilings, with temporary lower conditions.  Expect additional
thunderstorms to develop and spread west to east over the forecast
area.  Ceilings will lift, but gusts of 45kt or greater could occur
with TSRA. winds will veer to the southwest and increase after
thunderstorms pass by.  Expect VFR conditions areawide tonight.

&&

.PREV DISCUSSION... /issued 413 AM CST Sun Jan 15 2017/

..Severe storms and heavy rain possible across the area today...

Quite a bit going on this morning with strong storms along the
Pecos River and freezing rain across the northern Permian Basin.
First I'll take on the freezing rain. Isentropic upglide continues
within the cold air north of a front that is currently along the
Rio Grande. This cold air has been stubborn to erode and models
have handled it very poorly. The saving grace this morning is that
dewpoints and surface temperatures are much closer to freezing.
Also, rain is falling through a very thick warm layer aloft and
helping to warm temperatures even more. We didn't see many issues
Saturday morning and don't anticipate any today. That being said,
a few slick spots could still develop on bridges and overpasses
from Lamesa to Snyder. Dense fog has also lasted into the early
morning, but is beginning to let up as rain continues to
increase.

Next up is the severe weather threat. The upper low causing all the
fun this morning has begun to lift northeast and will move directly
over our area today. Strong storms and heavy rain are moving slowly
east across the Upper Trans Pecos this morning. This initial wave
of rain will move into the Permian Basin through the morning and
remain elevated with heavy rain being the main threat. Later this
morning, a surface low will develop near Pecos and a warm front
will lift north across the Permian Basin. This will bring moist,
unstable air into the Lower Trans Pecos and southern Permian
Basin. MLCAPE values near 1500 J/kg will be possible in this area
by early afternoon. Meanwhile, strong bulk shear will support
organized convection including supercells. Additional storms will
likely develop late this morning over the higher terrain along a
cold front. These storms will lift into the unstable airmass and
be capable of producing large hail and damaging winds. An isolated
tornado is not out of the question especially across the southern
Permian Basin and Lower Trans Pecos where low level shear is
greatest. Heavy rain will also accompany the storms and may cause
localized flash flooding.

The upper low will shift into the Plains Monday as a secondary upper
trough lags behind to our west. This will likely keep
temperatures near normal across the area into midweek. A few
showers will also be possible especially across the southern
portions of the region. Another storm system will begin to affect
the area late in the week into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     51  37  59  36 / 100  30   0   0
Carlsbad                       50  37  58  34 /  90  20   0  10
Dryden                         71  44  69  45 /  70  10   0  10
Fort Stockton                  65  40  63  39 /  80  10   0   0
Guadalupe Pass                 46  35  50  34 /  90  20   0  10
Hobbs                          40  33  56  31 / 100  20   0  10
Marfa                          58  29  58  30 /  70  10   0   0
Midland Intl Airport           54  38  60  35 / 100  20   0   0
Odessa                         53  37  60  35 / 100  10   0   0
Wink                           51  36  60  34 /  90  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 11 AM this morning to 11 PM MST this
     evening for Guadalupe Mountains of Eddy County.

TX...High Wind Warning from 11 AM this morning to 11 PM MST this
     evening for Guadalupe Mountains.

&&

67/29
Hazardous weather outlook, Jan 15, 2:15 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 AM CST SUN JAN 15 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-160915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
315 AM CST SUN JAN 15 2017 /215 AM MST SUN JAN 15 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO, SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

FOG WILL PERSIST OVER MANY LOCATIONS ACROSS SOUTHEASTERN NEW
MEXICO AND WEST TEXAS THIS MORNING.  HOWEVER, DENSE FOG WILL BE VERY
SPARSE.

HEAVY RAINFALL WILL BE POSSIBLE OVER MUCH OF SOUTHEASTERN NEW MEXICO
AND WEST TEXAS THIS MORNING, ALONG WITH LOCALIZED FLASH FLOODING.
RISES COULD OCCUR ON THE RIO GRANDE RIVER, IF NOT FLOODING.

SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE THIS MORNING OVER
SOUTHWEST TEXAS, TO THE PERMIAN BASIN, LOWER TRANS PECOS AND WESTERN
LOW ROLLING PLAINS THIS AFTERNOON AND EVENING.  LARGE HAIL, DAMAGING
WINDS, FREQUENT LIGHTNING STRIKES, HEAVY RAINFALL AND LOCALIZED
FLASH FLOODING WILL OCCUR WITH THESE STORMS.

STRONG WESTERLY WINDS ARE EXPECTED TO AFFECT THE GUADALUPE MOUNTAINS
THIS AFTERNOON AND EVENING. A HIGH WIND WARNING IS IN EFFECT FROM 11
AM TO 11 PM MST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT, ALONG WITH OTHER WATCHES, WARNINGS, ADVISORIES,
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND, CAN BE FOUND ON THE INTERNET AT...
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jan 15, 9:16 AM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1016 AM CST SUN JAN 15 2017

TXZ061-067-068-075-151715-
Pecos-Crane-Ector-Ward-
1016 AM CST SUN JAN 15 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL PECOS...
SOUTHWESTERN ECTOR...EASTERN WARD AND NORTHWESTERN CRANE COUNTIES...

At 1015 AM CST, strong thunderstorms were clustered near Imperial, or
11 miles southeast of Grandfalls, moving north at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
West Odessa, Imperial, Penwell, Imperial Reservoir, Cordona Lake and
Tubbs Corner.

THIS INCLUDES Interstate 20 between mile markers 89 and 107.

LAT...LON 3108 10260 3115 10287 3175 10276 3182 10257
      3174 10240
TIME...MOT...LOC 1615Z 189DEG 27KT 3120 10275

49
Special weather statement, Jan 15, 9:28 AM MST, 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1028 AM CST SUN JAN 15 2017

NMZ029-033-034-TXZ045-050-060-061-151730-
Southern Lea County-Northern Lea County-Central Lea
County-Andrews-Ector-Gaines-Winkler-
1028 AM CST SUN JAN 15 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LEA...
NORTHWESTERN ECTOR...WESTERN ANDREWS...WESTERN GAINES AND
NORTHEASTERN WINKLER COUNTIES...

At 1026 AM CST/926 AM MST/, strong thunderstorms were clustered
between Hobb and Eunice, moving north at 45 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Hobbs, Lovington, Eunice, Jal, Tatum, Monument, Humble City, Eunice
Airport, McDonald, Nadine, Jal Airport, Knowles, Frankel City, Oil
Center, Tatum Airport, Bennett, and Lea County Regional Airport.

Brief heavy rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3320 10306 3296 10306 3296 10277 3205 10262
      3203 10353 3328 10335
TIME...MOT...LOC 1626Z 190DEG 37KT 3244 10313

49
Local storm report, Jan 15, 9:58 AM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1058 AM CST SUN JAN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HAIL             HOBBS                   32.73N 103.16W
01/15/2017  E0.88 INCH       LEA                NM   TRAINED SPOTTER

&&

AAD
Special weather statement, Jan 15, 10:15 AM MST, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1115 AM CST SUN JAN 15 2017

TXZ050-061-068-151800-
Andrews TX-Crane TX-Ector TX-
1115 AM CST SUN JAN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR ECTOR...SOUTHEASTERN ANDREWS AND
NORTHWESTERN CRANE COUNTIES UNTIL NOON CST...

At 1115 AM CST, Doppler radar was tracking a strong thunderstorm over
Penwell, or 10 miles southwest of West Odessa, moving north at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Odessa, West Odessa, Goldsmith, Notrees, Penwell, Odessa Schelemeyer
Field and North Cowden.

THIS INCLUDES Interstate 20 between mile markers 91 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3215 10229 3163 10240 3165 10280 3221 10274
TIME...MOT...LOC 1715Z 185DEG 30KT 3174 10264

85

The radar

The Midland/Odessa radar (KMAF), 122 km away, was scanning. The volume nearest the first event began at 17:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lea

When
January 15, 10:20 AM MST to 10:25 AM MST
Where
Lea County, Hobbs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.700, -103.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666414.